Texas, 2009Wildfire in Texas, January 22, 2009
January 22, 2009 · NWS FWD · 1 event in 1 county or zone
Wind speeds of 10 to 15 MPH with gusts to 25 MPH combined with relative humidity values of 10% in the afternoon hours across Wise County. At least two destructive grassfires resulted.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind speeds of 10 to 15 MPH with gusts to 25 MPH combined with relative humidity values of 10% in the afternoon hours across Wise County. At least two destructive grassfires resulted. One mobile home, a barn, two vehicles, as well as about 90 acres were consumed by the fires. Animals were also injured. Ten fire departments were involved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 22, 11:35 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 22, 11:35 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1135 AM CST THU JAN 22 2009
.AVIATION...
LITTLE CHANGE TO PREVIOUS TAF SET...WITH THE EXCEPTION OF REMOVING
10 KT-GUST DIFFERENCE. CURRENT SLY WNDS 6-10 KTS SHD VEER SSW AND
INCREASE TO ARND 15 KTS BY 19-20Z...WITH A FEW GUSTS ARND 20 KTS...
YET FEEL STRONGER SUSTAINED WND IS MORE IMPORTANT THAN DROPPING TO
LOWER VALUES TO ATTAIN 10 KT DIFFERENCE WITH GSTS. WNDS WILL BRIEFLY
DROP TO ARND 10 KTS AFTR 00Z...BUT LLJ DEVELOPMENT AND BOUNDARY REMAINING
SEMI-COUPLED BY 06Z FRI/AFTR SHD VEER WNDS SSW AND INCRS THEM TO
ARND 15-20 KTS.
CD FNT APPEARS TO ARRIVE ARND/AFTR 00Z SAT...SO NO MNTN IN 24-30 HR
PTN OF DFW TAF...BUT WILL BACK WNDS AFTR 21Z FRI AND LWR BELOW 10
KTS PRE-FROPA. OTHERWISE...VFR TO CONTINUE WITH VFR CIGS BTWN
150-250 DEVELOPING TNGT INTO FRI A.M.
05/
&&
.UPDATE...
UPPER LEVEL RIDGING CONTINUES TO MOVE ACROSS NORTH TEXAS THIS
MORNING AND A WARM UP INTO THE 70S AND 80S IS EXPECTED THIS
AFTERNOON. INHERITED TEMPERATURES LOOK ON TRACK AND DID NOT MAKE
ADJUSTMENTS TO MAX TEMPS THIS AFTERNOON. WIND SPEEDS THIS PAST
HOUR ARE BEGINNING TO INCREASE IN THE WESTERN PORTIONS OF THE CWA
AND EXPECT STRONG WINDS TO ESTABLISH THEMSELVES ACROSS THE ENTIRE
REGION BY THE EARLY AFTERNOON HOURS. MODELS ARE INDICATING A
WEAKENING OF THE WIND SPEEDS AROUND SUNSET SO WILL NEED TO RE-
EVALUATE EXPIRATION OF RED FLAG WARNING WITH THE AFTERNOON
PACKAGE. AS MENTIONED IN THE PREVIOUS DISCUSSION...MOISTURE WILL
BE ON THE INCREASE BEGINNING THIS AFTERNOON. GULF OF MEXICO IS
STILL SLIGHTLY CLOSED OFF THIS MORNING BUT STRONG SOUTHERLY WINDS
FROM THE TEXAS COAST TO NORTH TEXAS ARE STILL FORECAST BY THE MID
TO LATE AFTERNOON HOURS.
ONLY CHANGES MADE TO FORECAST WERE TO UPDATE HOURLY TRENDS.
82/JLD
&&
.PREV DISCUSSION... /ISSUED 335 AM CST THU JAN 22 2009/
WEAK MID LEVEL RIDGING OVERSPREADING THE SOUTHERN PLAINS AND
MODERATE DRY SOUTHWESTERLY FLOW OFF THE HIGHER TERRAIN TO THE WEST
WILL LEAD TO UNSEASONABLY MILD TEMPERATURES TODAY. HIGHS ACROSS
NORTH TEXAS WILL RUN 25 TO 30 DEGREES ABOVE NORMAL PEAKING IN THE
LOWER 80S ACROSS THE WESTERN HALF OF THE CWA. ABRUPT CHANGES ARE
ON THE WAY HOWEVER...AS UPPER RIDGE CONTINUES TO WEAKEN ALLOWING A
CHUNK OF COLDER AIR TO SLIDE DOWN THE CENTRAL PLAINS. MID AND
HIGH LEVEL CLOUDINESS WILL BE ON THE INCREASE TOMORROW...WHICH SHOULD
HELP KEEP TEMPS DOWN A FEW DEGREES FROM TODAY...BUT STILL ABOUT 20
DEGREES ABOVE NORMAL. STRONG COLD FRONT MOVES INTO NORTH TEXAS
FRIDAY EVENING WITH TEMPERATURES QUICKLY PLUMMETING. MOISTURE WILL
BE SCANT AHEAD OF THE FRONT AND DYNAMIC FORCING WEAK...SO NOT
EXPECTING MUCH IN THE WAY OF PRECIP. MAY EEK OUT A SHOWER OR TWO
ACROSS THE FAR EASTERN COUNTIES FRIDAY NIGHT SO WILL KEEP THE 20
POPS THERE. SATURDAY WILL BE MUCH COLDER WITH HIGHS IN THE LOW TO
MID 40S UNDER CLOUDY SKIES AND BRISK NORTH WINDS. MODELS ARE
PERSISTENT WITH KEEPING A SLIM CHANCE FOR LIGHT RAIN ON SATURDAY
PRIMARILY ACROSS THE EASTERN HALF OF THE CWA...SO WILL KEEP SOME
LOW END POPS IN THROUGH SATURDAY. MAY ACTUALLY BE MORE DRIZZLE
THAN RAIN.
MODELS CONTINUE TO HAVE RUN TO RUN CONSISTENCY ISSUES BEYOND ABOUT
84 HOURS...WHICH IS PLAYING HAVOC WITH TEMPERATURE FORECASTS INTO
EARLY NEXT WEEK. HANDLING OF ENERGY DIVING SOUTHWARD OFF THE WEST
COAST OF THE US IS PROVING PARTICULARLY PROBLEMATIC FOR THE
GUIDANCE. ECMWF IS SLOWER WITH EJECTING THIS LOW EASTWARD AND IS
ACTUALLY IN THE PROCESS OF CLOSING IT OFF SOUTHWEST OF CALIFORNIA
BY 12Z TUESDAY. THIS ALLOWS A STRONGER S/W TO DIVE MORE SOUTHERLY
THROUGH THE CENTRAL PLAINS...SENDING ANOTHER COLD FRONT INTO NORTH
TEXAS TUESDAY. THE ECMWF IS THEREFORE A COLDER SOLUTION. GFS IS
MORE PROGRESSIVE WITH WEST COAST ENERGY ALLOWING FOR ROBUST SOUTHERLY
FLOW AND MUCH WARMER TEMPERATURES THROUGH MIDWEEK. GIVEN THE
TENDENCY FOR THE MODELS TO MOVE THESE SYSTEMS EAST TOO FAST...
DONT THINK IT WILL BE QUITE AS WARM AS THE GFS IS ADVERTISING.
WITH THE LARGE SPREAD IN TEMPERATURE GUIDANCE...HAVE PRIMARILY
STUCK CLOSER TO THE ENSEMBLE MEAN TEMPS THROUGH THE MIDDLE OF NEXT
WEEK. AS FOR PRECIP...IT DOES APPEAR THAT THERE WILL BE AT LEAST
SOME SMALL CHANCES FOR RAIN MONDAY AND INTO EARLY TUESDAY. HAVE
KEPT PRECIP TYPE ALL STRATIFORM RAIN FOR NOW...BUT IF WE DO GET
INTO MORE MOISTURE RICH SOUTHERLY FLOW AND BETTER FORCING FROM LOW
TO THE WEST...PRECIP WOULD LIKELY BE MORE CONVECTIVE IN NATURE.
&&
.FIRE WEATHER...
INCREASING SOUTH-SOUTHWESTERLY FLOW TODAY COMBINED WITH ABNORMALLY
WARM TEMPERATURES AND AFTERNOON HUMIDITIES AROUND 15 PERCENT WILL
LEAD TO DANGEROUS FIRE WEATHER CONDITIONS ACROSS ALL OF NORTH
TEXAS. WINDS WILL REMAIN UP INTO THIS EVENING AND OVERNIGHT...BUT
LOW LEVEL MOISTURE IS EXPECTED TO INCREASE OVERNIGHT. A RED FLAG
WARNING IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 8 PM THIS EVENING.
&&
.CLIMATE...
RECORD AT DFW AND ACT SHOULD BE SAFE. HIGHS TODAY WILL BE NEAR OR
SLIGHTLY ABOVE 80 DEGREES. RECORD HIGH AT DFW IS 85 AND RECORD
HIGH AT ACT IS 88 DEGREES.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 81 54 77 41 44 / 0 0 10 10 10
WACO, TX 81 56 78 47 48 / 0 0 10 10 10
PARIS, TX 71 49 70 39 42 / 0 0 20 20 20
DENTON, TX 80 51 75 39 42 / 0 0 10 10 10
MCKINNEY, TX 75 53 75 40 42 / 0 0 10 10 10
DALLAS, TX 80 54 76 41 46 / 0 0 10 10 10
TERRELL, TX 76 53 77 44 45 / 0 0 10 20 20
CORSICANA, TX 76 54 78 47 47 / 0 0 10 20 20
TEMPLE, TX 82 55 80 49 50 / 0 0 10 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ091>095-
100>107-115>123-129>135-141>148-156>162-174-175.
&&
05/82
Hazardous weather outlook, Jan 22, 2:10 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
210 PM CST THU JAN 22 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-231200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
210 PM CST THU JAN 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY HIGH GRASS FIRE DANGER WILL EXIST ACROSS ALL OF NORTH TEXAS
THROUGH EARLY EVENING...DUE TO VERY WARM...DRY AND BREEZY CONDITIONS.
AREAS ALONG AND WEST OF INTERSTATE 35 WILL SEE THE DRIEST CONDITIONS
DURING THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AN ELEVATED FIRE DANGER WILL LIKELY EXIST ACROSS THE SOUTHWEST HALF
OF NORTH TEXAS...AS BRISK SOUTH WINDS COMBINE WITH DRY AND WARM
CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
05/
Wildfire, Wise
- When
- January 22, 2:30 PM CST to 6:30 PM CST
- Where
- Wise forecast zone
- Property damage
- $85,000
- Reported by
- Newspaper
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
A burning trash pile grew into a 30 acre fire west of Boyd. A mobile home and two vehicles were destroyed and a barn was damaged. Animals were also injured in the fire.
Another fire burned 60 acres about 10 miles north of Decatur. Although four homes were threatened, only a fence was damaged.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nevada, January 22, 20092 deaths · 3 events
- Flood and Heavy Rain in Puerto Rico, January 22, 20091 death · 2 events
- Extreme Cold in Florida, January 22, 20091 death · 1 event
- Wildfire in Texas, January 22 to 23, 20091 injured · $500,000 · 1 event
- Wildfire in Arkansas, January 22, 2009$60,000 · 1 event
- Winter Storm and Winter Weather in Utah, January 22 to 27, 2009$20,000 · 5 events
- Winter Storm and Winter Weather in Colorado, January 22 to 27, 200914 events
- Frost and Freeze in Florida, January 22 to 23, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147041.